Hail, Weld
- When
- July 20, 9:01 PM MST
- Where
- Weld County, 0.87 mi NE of Firestone
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.130, -104.920
A severe thunderstorm produced damaging winds, large hail and very heavy rain across the western and southern suburbs of Denver. Widespread damage was observed in the cities of Arvada, Wheat Ridge and Lakewood.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced damaging winds, large hail and very heavy rain across the western and southern suburbs of Denver. Widespread damage was observed in the cities of Arvada, Wheat Ridge and Lakewood. The intense straightline winds were the result of a wet microburst which downed hundreds of trees and snapped power poles. Winds gusts to 80 mph were reported along with nickel to golfball size hail. The combination of wind and hail produced widepread damage to homes and vehicles. The damage claim estimates totaled $350 million; about 32,900 claims were filed for homes, while another 19,500 claims were for vehicles. As many as 90,000 homes and businesses were left without power. In some areas it took up to 3 days to completely restore electrical service. Minor injuries were reported from broken glass during the storm, but no one was hospitalized. The storm crippled the computers at the Colorado Crime Information Center in Lakewood for nearly 3 hours. One weak tornado was also observed.
In Larimer and Weld Counties, severe thunderstorms produced widepread damage over approximately 150 square miles of farmland. In all, 400 farms were directly impacted by severe weather. Damage to crops alone was estimated to be around $4 million; most of the damage was observed in Weld County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 20, 2:19 PM MST, 6 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 319 PM MDT MON JUL 20 2009 .SHORT TERM...FIRST SHORTWAVE HAD MOVED INTO FAR EASTERN COLORADO... REMNANTS OF ASSOCIATED CONVECTION MOVING OUT OF CWA. WEAK SUBSIDENCE BEHIND WAVE KEPT AFTERNOON CONVECTION LIMITED TO MOUNTAINS AHEAD OF NEXT WAVE WHICH WAS NOTED BY SATELLITE OVER NORTHWEST COLORADO. AT THE SURFACE...CURRENT DATA SUGGESTING FRONT ACROSS SOUTHERN WYOMING INTO NEBRASKA PANHANDLE. WAVE OVER NORTHWEST COLORADO TO PROVIDE DYNAMICS ACROSS THE AREA DURING THE EVENING AS IT MOVES ACROSS CWA...SHOULD SEE CONVECTION INCREASE IN COVERAGE AS A RESULT. FRONT MOVING ACROSS PLAINS SHOULD PROVIDE SURFACE CONVERGENCE FOR ADDITIONAL STORM DEVELOPMENT. INSTABILITY TO BE ON THE INCREASE... BUT WILL BE LIMITED AT THE LOWER ELEVATIONS BEHIND THE FRONT. FORECAST SOUNDINGS SHOWING BEST SHEAR AND CAPE ACROSS NORTHEAST CORNER...LESS AS ONE MOVES TOWARD FOOTHILLS. SPC HAS RECENTLY HOISTED SEVERE STORM WATCH FOR LOGAN...PHILLIPS AND SEDGWICK COUNTIES. STORMS IN THE WATCH AREA CAPABLE OF LARGE HAIL AND STRONG WIND. ELSEWHERE...GUSTY MICROBURST WINDS TO AROUND 50 MPH WILL BE THE MAIN THREAT. PRECIPITABLE WATER VALUES HAVE LOWERED TO AROUND EIGHT TENTHS OF AN INCH ACROSS PLAINS...SO HEAVY RAIN NOT A CONCERN. ALL CONVECTION SHOULD BE DONE BY MIDNIGHT ONCE THE LAST WAVE MOVES EAST OF THE CWA. LATEST RUC SHOWS SOME LIGHT QPF ACROSS AREA OVERNIGHT. FEEL SUBSIDENCE BEHIND WAVE WILL LIMIT PRECIP DEVELOPMENT AFTER MIDNIGHT. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST DEVELOPMENT OF STRATUS AND SOME FOG AFTER MIDNIGHT...WHILE FORECAST SOUNDINGS INDICATE MOISTURE RATHER SHALLOW. STRATUS DEVELOPMENT A GOOD POSSIBILITY ACROSS PLAINS...PARTICULARY ALONG AND NEAR FRONT RANGE. COULD ALSO SEE SOME DRIZZLE OR VERY LIGHT RAIN. ALL THIS ALREADY IN GRIDS AND FORECAST...WILL LEAVE ALONE. ON TUESDAY...UPPER LEVEL RIDGE TO BE CENTERED SOUTHWEST OF COLORADO...WITH NORTHWEST FLOW ALOFT OVER REGION. BOUNDARY LAYER PROGS SHOW EASTERLY FLOW ACROSS PLAINS...WITH PRECIPITABLE WATER VALUES AROUND AN INCH IN AND NEAR FOOTHILLS. LITTLE IF ANY QG ASCENT SHOWN BY MODELS. SO IT LOOKS LIKE CONVECTION DEVELOPMENT TO RELY ON INSTABILITY AND UPSLOPE. CURRENT LOW POPS FOR MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS STILL LOOKING REASONABLE. FORECAST SOUNDINGS SHOW AIRMASS A BIT TOO STABLE ACROSS THE PLAINS AWAY FROM FRONT RANGE FOR STORMS. AS FOR TEMPS...THICKNESS PROGS AS WELL AS GUIDANCE SHOW HIGHS AROUND 80 ACROSS THE PLAINS. CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...WILL CHANGE LITTLE. .LONG TERM...DEEP NWLY FLOW ON THE EAST FACING SIDE OF THE HIGH AMPLITUDE UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL REMAIN OVER THE FCST AREA THROUGH THE END OF THE WEEK. WEAK PERTURBATIONS EMBEDDED WITHIN THE FLOW ARE PROGGED TO PASS OVER THE REGION FM TIME TO TIME BUT WITH LITTLE CONSEQUENCE AS THE RESIDENT AIRMASS GRADUALLY BECOMES DRIER AND MID-LEVELS BECOME INCREASINGLY MORE STABLE WITH WARMING ALOFT. WARMING ALSO SHOWS UP AT GROUND LEVEL WITH HIGH PLAINS TEMPERATURES RETURNING TO AT LEAST THE LOWER 90S BY THURSDAY AND FRIDAY. WILL HOLD ONTO LOW POPS PRESENTLY IN THE FCST... WITH THE HIGHER LOW POPS OVER THE ELEVATED TERRAIN. BY THE WEEKEND MAY SEE A MODEST INCREASE IN T-STORM ACTIVITY WITH SUBTROPICAL MOISTURE TRAPPED BENEATH THE UPPER RIDGE SHIFTING EASTWARD ACROSS THE REGION. AN INCREASE IN CLOUDINESS MAY ALSO LOWER DAYTIME TEMPERATURES BACK TO AVERAGE OR EVEN SLIGHTLY BELOW AVERAGE VALUES. && .AVIATION...SCATTERED THUNDERSTORMS EXPECTED ACROSS AREA THROUGH ABOUT 04Z. GUSTY OUTFLOW WINDS TO AROUND 40 KTS POSSIBLE AT AREA AIRPORTS. VFR CONDITIONS TO PREVAIL THROUGH 06Z...ALTHOUGH CEILINGS MAY BE LOW ENOUGH TO AFFECT ILS APPROACHES. SURFACE FRONT TO MOVE ACROSS THE AREA BY 01Z...WITH NORTHEAST WINDS DEVELOPING. STILL SOME POTENTIAL FOR THE DEVELOPMENT OF LOW CLOUDS LOW CLOUDS IN THE 10Z-14Z TIMEFRAME. SLIGHT CHANCE OF THUNDERSTORMS AFTER 18Z AS SURFACE WINDS BECOME SOUTHEAST. GUSTY WINDS TO 40 KTS POSSIBLE NEAR THE STORMS ALONG WITH BRIEF HEAVY RAIN. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1043 AM MDT MON JUL 20 2009 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1043 AM MDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS AND MOUNTAIN VALLEYS THROUGH THE EARLY EVENING HOURS...PRODUCING BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH. ALONG THE FOOTHILLS AND ACROSS THE PLAINS...A COLD FRONT WILL MOVE THROUGH THE REGION DURING THE AFTERNOON WITH A CHANCE OF THUNDERSTORMS THROUGH THE EARLY EVENING. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH. A FEW STORMS ACROSS THE PLAINS COULD BECOME SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL REMAIN LOW DURING THE UPCOMING WEEK AS SOMEWHAT DRIER AND MORE STABLE CONDITIONS ASSOCIATED WITH A STRONG HIGH PRESSURE RIDGE SPREAD ACROSS THE REGION. AFTERNOON AND EVENING THUNDERSTORMS MAY STILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS. KEEP IN MIND...ALL THUNDERSTORMS PRODUCE LIGHTNING WHICH CAN POTENTIALLY EXTEND UP TO 10 MILES FROM THE CORE OF THE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. D-L/BAKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 502 PM MDT MON JUL 20 2009 COZ046-047-202330- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY CO- 502 PM MDT MON JUL 20 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY EXTREME EAST CENTRAL ELBERT COUNTY AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THIS STORM WAS LOCATED 18 MILES WEST OF BOYERO... OR 21 MILES SOUTH OF LIMON...MOVING SOUTHEAST AT 30 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BOYERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTHEAST COLORADO. && LAT...LON 3898 10321 3862 10342 3897 10371 3926 10373 TIME...MOT...LOC 2302Z 322DEG 35KT 3896 10359 DANKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 947 PM MDT MON JUL 20 2009 COZ040-043-210415- CENTRAL AND SOUTH WELD COUNTY CO- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 947 PM MDT MON JUL 20 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY EXTREME NORTHEASTERN BROOMFIELD COUNTY AT 947 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 3 MILES WEST OF PLATTEVILLE...OR 16 MILES SOUTHWEST OF GREELEY...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLATTEVILLE...MEAD...HUDSON...GILCREST...FREDERICK...FORT LUPTON... FIRESTONE AND DACONO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. && LAT...LON 4004 10452 4004 10503 4027 10504 4033 10478 TIME...MOT...LOC 0347Z 326DEG 20KT 4021 10488
The Denver radar (KFTG), 50 km away, was scanning. The volume nearest the first event began at 04:00 UTC.
23 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.
Two separate storms moved across Miller Farm, near State Highway 66 and County Road 19, and caused widespread crop damage. Approximately 200 acres of the farm was devastated by strong winds, heavy rain and hail. In all, 400 farms were directly impacted by the storms with widespread crop damage across Larimer and Weld Counties.
A tornado touched down but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182071, 182072, 182073, 182074, 188234, 182080, 182079, 182082, 182095, 182100, 182101, 182078, 182081, 182075, 182076, 182077, 182094, 182093, 182092, 182091, 182097, 182090, 182089, 182088, 182087, 182085, 182099, 182096, 182098, 182083.